Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

Withdrawaling from opiates

Hello everyone, I've been addicted for awhile 3 years give or take. I had a year clean in between those time but it was before my habit got really bad. I can't even get high off the pills anymore, my brain doesn't feel the effect I suppose. Anyways on day 3 at work and my stomach is killing me. Hopefully I can save up some money now that I'm clean but what should I do to pass the time? Besides hobbies and such I guess the main reason I used is for a sense of "im not bored". Doing hydros were my hobbies and I feel lost without them. Any suggestions or opinions or even a just friendly chatter would be nice thanks to anyone that helps , have a good day!
5 Responses
Avatar universal
Hey Happy,  Time seems to go super slow when you''re going through the wds.  I spent mine watching tv but anything you can think of to pass the time is obviously good.  Taking hot baths helps too.  You'll feel better while you're in there and they kill a little time.  Take some immodium ad if your stomach gets too bad.  

Taking opiates floods the brain with dopamine and eventually the brain shuts down a lot of the dopamine receptors.  This is why people feel depressed during and after wds.  I heard an addict tell his counselor that he used because he was bored when he wasn't high and I remember thinking the same thing.  The counselor said no, that's not boredom it's low grade depression because your brain chemistry has changed.  It takes a long time, months or even up to a year before your brain chemistry returns to normal.  In the mean time you have to do things that help release endorphins, things like exercising or whatever makes you feel good that's healthy.

And you just have to be ok with not being ok for a while.  Just try not to think long term.  Time will pass and at the end of it if you stay clean things will be a hell of a lot better that they otherwise would.
Avatar universal
Thanks for the response, I have a little immodium left and just ran out of Pepto so hopefully it starts healung soon. I had some cough syrup and melatonin last night to help me sleep I got about 5 hours give or take. I don't feel agitated today kind of weird being the first few w/ds I had it for 2 weeks now on day 3 and feel at ease. Though mentally I can tell I'm depressed like you said. I just don't want to do anything and I'm just constantly worrying about everything. I know it's apart of the w/ds but I've heard doing this over and over again means it takes longer to heal? Hopefully not the case anyways I guess if I wasn't dead broke I'd feel better haha. That would fix it I think anyways thanks for the feedback
Avatar universal
Hi Happyturtle! I am currently 72 days clean from Norco. I remember having the same feeling that you do, "there's something missing," but what was really missing was ME! I had a very positive attitude going into the detox part, and my withdrawals didn't seem as bad as the last time, because of my attitude and the "this is it, this is what I want" thought that I kept pushing through my head. Kick the feeling of being bored. Tell your "addict" that you have had enough and that you are not going to let not having a pill make you bored or depressed. It is amazing what telling your brain can do, and the impact it can have. I found that going to work kept me busy, I wasn't bored, and it made the time pass quickly. At around day 7, I lost track of what day it was, and my mind didn't even think about pills. Also, going for walks, and cleaning my house (as much as I could muster the energy for) worked wonders, it not only keeps you busy, but it keeps you moving, which gives you endorphins, which give you your energy back, and start making you happy again. Also, even if you don't want to, something that Gnarly, VICourageous and Dominosarah kept drilling into my head so I eventually did, find an AA/NA or small recovery group. It will help alot. And I agree with Danny about the baths, TV and being ok with not being ok for a while, which is another thing Gnarly will tell you. Also, drink some sleepy time tea at bedtime, or take melotonin, it will give you a good night rest, which will really help your mood and energy level in the morning. You can still do the things that you did while taking your pills, without taking your pills. Good luck to you.
Oh... and I swear by MUSIC!!!!! VERY VERY good for the soul , mind and mood :)
Avatar universal
Hey Happy,

The feelings of doom are super common during wd's.  You have to just give yourself permission not to deal with any of those thoughts for now.  They're not real.  Push em away and tell yourself you'll deal with them another time.

As far as taking longer to heal physical wd's take a week or two either way.  Brain chemistry can take some time to return to normal if you've been using for a long time, but things get better and better as time passes.  
4522800 tn?1470325834
Hi Happy..
You got some GREAT feedback from Danny & SJS49.

I had been studying Addiction & the map of the Brain for around 4yrs now, and now studying the Frontal Lobe in my Bible study group. Ha! Besides what Danny had said, our pain receptors get so blocked and full that they will not work the same after a long period of use, this is why we do not feel the same affect as we did when we first went on these pills. There is SO much to this addiction and the pleasure part of the brain too. WE have receptors all over and in our Stomach too, so this is why we get the bathroom issues, as these have to clear up. BAD habits, or habits alone send signals and eventually the same habit over and over will put a groove in our brain, this is why we have to CHANGE our thinking pattern and put a new Good habit in. When we use or get high off of anything it is a ME thing, but to stay clean & sober it must become a WE thing. This is why SUPPORT is so important. I will be going on 4yrs this month, do to using off & on most of my life, until I got real hooked in the later 90s. It took me over half my life to get here and I could NOT do this alone. Many Changes will happen and you will find a new whole world out here for you. People, Places and Things, like old stomping grounds that can cause Triggers will have to be put aside.
Just be in the day. Just for Today I will not use. Do not worry about the future or be discourage about the past. It is what it is and will be what it will be.
If you do have a hard time sleeping, make sure the room is dark and cool. Even a tick of a clock can keep you awake. All lights out. Glad to hear that you are not agitated right now, but if it does come around make sure you do not drink any caffeine and sugars for awhile. Take tons of Amino-acids--proteins, as this will help the healing of the brain chems. It just takes time for them to find a balance again. Take some good healthy vit/min along the way too. Calcium, Ds & Potassium with Magnesium will help alot for night time.Magnesium is just a wonderful mineral and most do not get enough of that one. TONS of Fluids like water. Hope you do check in and give us a update. YOU are well on your way and the grass can be greener on the other side. Just reach out for Support.
Stick around here for support!
Bless
Vickie
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.